New Mexico, 2007

Tornado and Hail in New Mexico, April 28 to 29, 2007

April 28 to 29, 2007 · NWS EPZ · 2 events in 2 counties and zones

A back door cold front ushered in low level moisture from the plains westaward to the Arizona border. Meanwhile an upper low approached from the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A back door cold front ushered in low level moisture from the plains westaward to the Arizona border. Meanwhile an upper low approached from the southwest. This is a typical severe weather scenario for this area in the spring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 28, 2:14 AM MST, 8 hours 31 minutes earlier.

Area forecast discussion, Apr 28, 2:14 AM MST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
314 AM MDT SAT APR 28 2007

.SYNOPSIS...
EASTERLY WINDS WILL TRANSPORT MOIST AIR INTO SOUTHERN NEW MEXICO
AND WESTERN TEXAS WHILE AN UPPER LEVEL DISTURBANCE APPROACHES FROM
THE WEST. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORECASTED TODAY THROUGH SUNDAY. WESTERLY WINDS WILL BRING DRIER
WEATHER MONDAY AND TUESDAY BEFORE ANOTHER LOW PRESSURE SYSTEM
CAUSES A FEW THUNDERSTORMS ON WEDNESDAY.

&&

.DISCUSSION...
LATEST DATA SHOWING STORMY WEATHER SCENARIO STILL ON TRACK FOR
THIS WEEKEND. SURFACE HIGH IS PUSHING INTO SOUTHERN PLAINS THIS
MORNING INDUCING A LOW LEVEL EAST TO SOUTHEAST FLOW WITH ATTENDANT
BOUNDARY LAYER MOISTURE ADVECTION OCCURRING THROUGH THIS
AFTERNOON. SURFACE DEWPOINTS WILL THEREFORE INCREASE INTO THE 40S
AND EVEN LOW 50S ACROSS THE LOWLANDS BY LATE THIS AFTERNOON WITH
PRECIPITABLE WATER AMOUNTS NEAR AN INCH. IN ADDITION THE INCREASE IN
MOISTURE WILL DESTABILIZE AIR MASS WITH CAPES FROM 1000 TO 1500
J/KG BY LATE AFTERNOON.

MEANWHILE UPPER LOW IS LOCATED OVER CENTRAL BAJA EARLY THIS
MORNING AND SYSTEM IS FORECASTED TO MOVE SLOWLY TO THE EAST
NORTHEAST TODAY INTO NORTHWESTERN MEXICO. AS SYSTEM APPROACHES
DYNAMIC FORCING WILL INCREASE OVER THE CWA AS REGION WILL BE IN
LEFT FRONT QUAD OF ASSOCIATED 80 KT JET STREAK TOWARD EVENING. IN
ADDITION MODELS SUGGEST WEAK SHORT WAVES EJECTING OR ROTATING
AHEAD OF SYSTEM THROUGH SOUTHERN NEW MEXICO AND FAR WEST TEXAS.
THUS CONVECTION SHOULD INCREASE LATE THIS AFTERNOON AND ESPECIALLY
THIS EVENING. WET BULB ZERO LEVELS SHOULD BE BELOW 8000 FT AGL SO
A FEW STORMS AT LEAST SHOULD PRODUCE HAIL. HOWEVER STILL SOME
QUESTION OF STORM ROTATION AS WRF FORECASTING LITTLE SPEED SHEAR
WITH HEIGHT MOST OF THE CWA WHILE GFS DOES SHOW STRONGER FLOW
ALOFT LATE THIS AFTERNOON AND OVERNIGHT. WRF ACTUALLY SUGGESTS
POTENTIAL FOR BACK BUILDING STORMS AS LOW LEVEL WIND SPEEDS
ACTUALLY GREATER THAN SPEEDS AT MID LEVELS THIS AFTERNOON AND
TONIGHT. SUBSEQUENT SHIFTS MUST THEREFORE STAY ALERT FOR EITHER
SEVERE AND/OR HEAVY RAIN PRODUCING CONVECTION.

UPPER LOW WILL ACCELERATE NORTHEASTWARD SUNDAY AND MOVE ACROSS
THE CWA TOMORROW EVENING. DYNAMIC LIFT VIA DIFFERENTIAL PVA PLUS
COOLING ALOFT AND INSTABILITY SHOULD ALL COMBINE TO SUPPORT STRONG
CONVECTION AGAIN SUNDAY. SYSTEM SHOULD BE EAST OF THE CWA BY EARLY
MONDAY WITH DRIER WEATHER LIKELY MONDAY AND TUESDAY AS UPPER RIDGE
MOVES ACROSS THE ROCKIES. HOWEVER ANOTHER UPPER LOW IN SOUTHERN
BRANCH RACES ACROSS THE CWA WEDNESDAY WITH INCREASING DYNAMIC LIFT
AGAIN SPREADING ACROSS THE AREA GENERATING AT LEAST A FEW SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION...
SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES AND ISOLATED IFR IN
SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SUNDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 83  57  77  57  86 /  20  50  50  30  10
SIERRA BLANCA TX        77  54  73  54  84 /  30  50  50  40  10
LAS CRUCES              79  53  77  54  86 /  20  50  50  30  10
ALAMOGORDO              78  51  73  51  84 /  20  50  50  50  10
CLOUDCROFT              57  39  51  38  62 /  30  50  60  50  30
TRUTH OR CONSEQUENCES   81  52  73  51  84 /  20  40  40  30  10
SILVER CITY             76  47  69  46  78 /  20  50  50  20  10
DEMING                  84  53  75  53  88 /  20  50  40  20  10
LORDSBURG               86  53  78  53  86 /  20  40  40  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Apr 28, 6:25 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
725 AM MDT SAT APR 28 2007

NMZ022>025-030>032-TXZ055-056-291300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
725 AM MDT SAT APR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ESPECIALLY THIS
AFTERNOON THROUGH TONIGHT. A FEW STORMS MAY PRODUCE LARGE  HAIL OVER
AN INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 70 MPH. ISOLATED
STORMS MAY ALSO PRODUCE HEAVY RAINS WITH RAINFALL AMOUNTS OVER AN
INCH CAUSING LOCALIZED FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY EVENING WITH
ISOLATED STORMS PRODUCING HAIL...STRONG WINDS AND LOCALLY HEAVY
RAINS.

ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BEEN REQUIRED FROM LATE THIS AFTERNOON
THROUGH EARLY SUNDAY EVENING FOR SEVERE OR HEAVY RAIN PRODUCING
THUNDERSTORMS.

ROGASH

In the hours before

Special weather statement, Apr 28, 6:18 AM MST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
718 AM MDT SAT APR 28 2007

NMZ022>025-030>032-TXZ055-056-282130-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
718 AM MDT SAT APR 28 2007

...STORMY WEATHER POSSIBLE TODAY THROUGH SUNDAY...

EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM
APPROACHES THE REGION FROM THE SOUTHWEST. THIS WEATHER PATTERN
WILL GENERATE SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
BORDERLAND TODAY THROUGH EARLY SUNDAY EVENING.

A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WIND GUSTS
TO 60 MPH AND LOCALLY HEAVY RAINS WITH FLOODING OVER ISOLATED
LOCATIONS. PERSONS ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS
SHOULD KEEP AN EYE ON THE SKY AND LISTEN TO NOAA WEATHER RADIO OR
LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST WEATHER
INFORMATION. REMEMBER TO TAKE SHELTER WHEN STORMS APPROACH AND
NEVER ATTEMPT TO WALK OR DRIVE ACROSS WATER COVERED ROADS.

ROGASH

The radar

The Tucson radar (KEMX), 173 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Hidalgo

When
April 28, 10:45 AM MST to 10:55 AM MST
Where
Hidalgo County, 4 mi N of Animas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.008, -108.800

Nickel size hail covered the ground on a ranch north of Animas.

Tornado, Dona Ana

When
April 29, 1:05 PM MST to 1:10 PM MST
Where
Dona Ana County, 26 mi W of Las Cruces
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
32.320, -107.225

A funnel cloud briefly touched down north of Interstate 10 near mile marker 112.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27207, 27208.